Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 125, NWS Quad Cities, IA

August 9, 2001Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2001, 7:34 PM CDT for Hancock County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 7:34 PM CDT (00:34 UTC)
Expired
Aug 9, 2001, 8:15 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS53 KDVN 100034
SVRMLI
ILC067-100115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 815 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTHWEST OF
  NIOTA...OR 4 MILES SOUTH OF FORT MADISON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NIOTA BY 735 PM CDT.
   ADRIAN BY 750 PM CDT.
   FERRIS BY 755 PM CDT.
   BURNSIDE BY 800 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4063 9130 4033 9143 4030 9093 4063 9092

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 9, 2:33 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU AUG 9 2001

FORECAST CHALLENGES CENTER ON POPS THIS EVENING...THEN TEMPERATURES
THROUGHOUT.

STRONG MID LEVEL SHORTWAVE SEEN WATER VAPOR IMAGERY MOVING ACROSS
ONTARIO AT MIDDAY HAS FLATTENED RIDGE OVER FORECAST AREA. RELATED
COLD FRONT AT SURFACE EXTENDED FROM CENTRAL LAKE SUPERIOR SW TO A
LINE FROM NEAR DBQ TO DSM AT 18Z. SO FAR ONLY NORTHERN END OF FRONT
ACTIVE ACROSS NORTHEAST WI AND NORTHERN LAKE MICHIGAN WHERE
THUNDERSTORMS ALONG FRONT ENHANCED BY STRONG UPPER DIVERGENCE
ASSOCIATED WITH ENTRANCE REGION TO 100 KT H3 JET. SOME MID LEVEL TCU
AND FEW SHRA SEEN ON KDVN 88D PART OF CU FIELD WELL AHEAD OF FRONT
FROM NE MO TO SE WI...OTHERWISE 88DS AND VISIBLE SATELLITE IMAGERY
SHOWS ONLY SC ALONG FRONT WITH FEW SHOWERS WELL NW INTO COOLER AIR.

BIGGEST MODEL DIFFERENCE IN SHORT TERM IS ETA CONTINUING TO INDICATE
DRY FROPA UNTIL THIS EVENING WHERE QPF INTRODUCED TO E AND SE. NGM
AGAIN OVERDONE WITH WIDESPREAD RAIN ALONG FRONT TO NORTH AND AHEAD
OF FRONT IN NE MO. AVN CLOSER TO MIDDLE OF ROAD AND CONSISTANT WITH
PREVIOUS CYCLES WITH FRONTAL AND POST-FRONTAL QPF DEVELOPING THIS
AFTERNOON AND EVENING AND GENERALLY FOLLOWED. 18Z RUC INDICATES
SHOWERS SHOULD DEVELOP ANY MOMENT NOW ALONG FRONT AND MOVE EAST
THROUGH EARLY EVENING. VERY UNSTABLE BUT CAPPED AIRMASS IS OVER CWA
WITH DEWPOINTS IN MID 70S AND TEMPERATURES IN 90S TO FUEL STORMS...
BUT DECENT UPPER FORCING STAYS WELL TO NORTH AND WEAK AND NEARLY
UNIDIRECTIONAL SHEAR INDICATED BY AREA WIND PROFILES STRIKE AGAINST
ORGANIZED CONVECTION. WILL WAIT UNTIL LAST MINUTE TO DETERMINE WHAT
POPS WILL BE NEEDED IN EVENING PERIOD. LEANING TOWARD GRADIENT FROM
ABOUT 20 PERCENT NW TO 30-40 PERCENT IN E-SE ZONES WITH FRONT
EXPECTED TO EXTEND FROM ABOUT KRFD TO KAWG LINE BY 23Z...AND EXIT IL
ZONES BY 03Z. POST FRONTAL SHOWERS IN NW IA APPEAR TO BE DIURNALLY
DRIVEN...SO DO NOT EXPECT MUCH AFTER FROPA THIS EVENING. BEYOND...
ONLY MINOR DIFFERENCES THROUGH DAY 2 AND AVN/ETA FOLLOWED.

HIGH PRESSURE SETTLES SE FROM NORTHERN PLAINS TO UPPER MISS VALLEY
BY FRIDAY EVENING. SIGNIFICANT DROP IN DEWPOINTS...TO 40S AND
50S...LAGS FRONT BY A COUPLE HUNDRED MILES AND WILL NOT REACH
FORECAST AREA UNTIL FRIDAY. EVEN THEN...EXPECT SOME MODERATION OF
AIRMASS. WILL STAY CLOSE TO SLIGHTLY WARMER MAV GUIDANCE FOR LOWS
TONIGHT WITH 60 TO 65 RANGE. H85 TEMPERATURES DROP OVER 10 C FROM
CURRENT VALUES AND SUPPORT HIGHS NEAR 80 FOR FRIDAY. FRIDAY NIGHT
WILL BE COOLEST THROUGH FORECAST WITH H85 THERMAL TROUGH AND SURFACE
HIGH JUST TO NORTH TO ALLOW WIDESPREAD 50S. KEPT DRY FORECAST
THROUGH WEEKEND WITH AREA UNDER SURFACE HIGH PRESSURE AND ZONAL TO
NW FLOW ALOFT. AVN INDICATES ANOTHER MID LEVEL TROUGH AND WEAK FRONT
MAY BRING FEW SHOWERS LATE SUNDAY NIGHT AND MONDAY...BUT ENOUGH
CERTAINTY TO LEAVE DRY FOR NOW. EXTENDED KEEPS UPPER RIDGE TO WEST
WITH ANOTHER TROUGH TO BRING NEXT CHANCE RAIN WED AND THURSDAY.
LITTLE CHANGE NEEDED TO EXTENDED...WITH TEMPERATURES NEAR SEASONAL
NORMS FOR A CHANGE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS

In the hours before

Local storm report, Aug 9, 7:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
702 PM CDT THU AUG 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    MORNING SUN               IA   NON SVR WIND DAMAGE
08/09/01   LOUISA                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          WIND BLEW A PARTIALLY
                                          BUILT GARAGE DOWN AND
                                          BLEW OUT A WINDOW.

0600 PM    LE CLAIR                  IA   60 MPH TSTM GUST
08/09/01   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE. ALSO
                                          REPORTS 4 INCH BRANCHES
                                          BLOWN DOWN.

0615 PM    NE PART COUNTY            IL   .25 INCH HAIL
08/09/01   CARROLL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          ALSO REPORTED HEAVY RAIN.

0620 PM    HILLSBORO                 IA   NON TSTM WINDS
08/09/01   HENRY                          30 TO 40 MPH WINDS WITH
                                          HIGHER GUSTS. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0620 PM    MT UNION                  IA   WIND DAMAGE
08/09/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND SEVERAL LARGE
                                          LIMBS DOWN.

0627 PM    NEW LONDON                IA   NON TSTM WINDS
08/09/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          30 TO 40 MPH SUSTAINED
                                          WINDS WITH HIGHER GUSTS.

0628 PM    WEST BURLINGTON           IA   NON SVR WIND DAMAGE
08/09/01   DES MOINES                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SIDING BLOWN OFF
                                          BUILDING.

0631 PM    CAMBRIDGE                 IL   .25 INCH HAIL
08/09/01   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0634 PM    ANDALUSIA                 IL   WIND DAMAGE
08/09/01   ROCK ISLAND                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LARGE TREE DOWN ACROSS
                                          ROAD.

0653 PM    HOUGHTON                  IA   WIND DAMAGE
08/09/01   LEE                            REPORTED BY STORM
                                          SPOTTER.  TREES DOWN.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:02 PM CDTSevere Thunderstorm WarningDVNMcDonough43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.